Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 377, NWS Fort Worth, TX

May 24, 2011Cooke County, Montague County, Wise County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 24, 2011, 6:21 PM CDT for Cooke County, Montague County, Wise County, Texas. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2011, 6:21 PM CDT (23:21 UTC)
Expired
May 24, 2011, 7:15 PM CDT
In force
54 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Cooke County, TX, Montague County, TX, Wise County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 124 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:48 PM CDTHAIL 1.75Forestburg, TX
May 24, 6:50 PM CDTHAIL 18 S Muenster, TXQUARTER SIZE HAIL SOUTH OF MUENSTER.
May 24, 7:11 PM CDTHAIL 1.75Rosston, TX
May 24, 7:19 PM CDTTSTM WND GST 70Era, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:47 PM CDTTornado Watch PDSSPC11 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2105 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

376 
WUUS54 KFWD 242321
SVRFWD
TXC097-337-497-250015-
/O.NEW.KFWD.SV.W.0377.110524T2321Z-110525T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
621 PM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOKE COUNTY IN NORTH CENTRAL TEXAS...
  SOUTHERN MONTAGUE COUNTY IN NORTH CENTRAL TEXAS...
  WISE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 715 PM CDT

* AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  WEST OF ALVORD...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORESTBURG AROUND 645 PM...
  ST. JO AROUND 655 PM...
  MUENSTER AROUND 700 PM...
  LINDSAY AROUND 710 PM...
  GAINESVILLE AROUND 715 PM...

THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 498 AND 503.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM TUESDAY EVENING FOR
NORTH CENTRAL TEXAS.

&&

LAT...LON 3386 9716 3382 9720 3374 9716 3373 9716
      3373 9710 3382 9708 3371 9697 3342 9714
      3343 9738 3299 9739 3301 9792 3359 9791
      3377 9748 3392 9749 3383 9744 3383 9737
      3389 9733 3387 9726 3392 9720
TIME...MOT...LOC 2321Z 230DEG 35KT 3337 9772

$$


CAVANAUGH
2 follow-up statements
398 
WWUS54 KFWD 242332
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
632 PM CDT TUE MAY 24 2011

TXC097-337-497-250015-
/O.CON.KFWD.SV.W.0377.000000T0000Z-110525T0015Z/
MONTAGUE TX-WISE TX-COOKE TX-
632 PM CDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT 
FOR COOKE...WISE...AND SOUTHERN MONTAGUE COUNTIES...

AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES 
NORTHEAST OF ALVORD...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORESTBURG AROUND 635 PM CDT...
  MUENSTER AROUND 655 PM CDT...
  LINDSAY AROUND 700 PM CDT...
  GAINESVILLE AROUND 705 PM CDT...

ALTHOUGH THIS STORM IS EXITING WISE COUNTY...ADDITIONAL STORMS 
CONTINUE DEVELOPING TO THE SOUTHWEST OF THE STORM...AND MAY IMPACT 
PORTIONS OF WISE COUNTY THROUGHOUT THE REMAINDER OF THE WARNING.

IN ADDITION...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 
645 PM FOR NORTHERN MONTAGUE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM.

&&

LAT...LON 3386 9716 3382 9720 3374 9716 3373 9716
      3373 9710 3382 9708 3371 9697 3342 9714
      3343 9738 3299 9739 3301 9792 3359 9791
      3377 9748 3392 9749 3383 9744 3383 9737
      3389 9733 3387 9726 3392 9720
TIME...MOT...LOC 2329Z 237DEG 41KT 3342 9759

$$


25
359 
WWUS54 KFWD 242355
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
655 PM CDT TUE MAY 24 2011

TXC097-337-497-250015-
/O.CON.KFWD.SV.W.0377.000000T0000Z-110525T0015Z/
MONTAGUE TX-WISE TX-COOKE TX-
655 PM CDT TUE MAY 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT 
FOR COOKE...WISE...AND SOUTHEASTERN MONTAGUE COUNTIES...

AT 652 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES 
SOUTH OF MUENSTER...MOVING NORTHEAST AT 45 MPH. THIS STORM PRODUCED 
GOLF BALL HAIL IN FORESTBURG.

ANOTHER SEVERE STORM WAS LOCATED 5 MILES NORTHEAST OF BOONSVILLE. 
THIS STORM IS ALSO MOVING NORTHEAST AT 45 MPH...AND WILL BE CAPABLE 
OF PRODUCING GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  DECATUR AROUND 705 PM CDT...
  MUENSTER AROUND 710 PM CDT...
  LINDSAY AROUND 715 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM.

&&

LAT...LON 3386 9716 3382 9720 3374 9717 3373 9716
      3373 9710 3382 9708 3371 9697 3342 9714
      3343 9738 3299 9740 3301 9792 3327 9792
      3377 9748 3392 9749 3383 9744 3383 9737
      3389 9733 3387 9726 3392 9720
TIME...MOT...LOC 2352Z 229DEG 39KT 3359 9736 3313 9775

$$


25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:23 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 24, 3:23 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
323 PM CDT TUE MAY 24 2011

.DISCUSSION...
THUNDERSTORM INITIATION HAS BEGUN ON THE DRYLINE. AT 3 PM...THE
DRYLINE WAS LOCATED NEAR A LINE FROM FREDERICK OK TO EAST OF
ABILENE TO SONORA. THE OVERALL THINKING REGARDING THE SEVERE
WEATHER EPISODE THIS AFTERNOON AND TONIGHT HAS NOT CHANGED AND
WILL NOT DISCUSS MUCH ABOUT IT IN THIS UPDATE. A SIGNIFICANT EVENT
WILL UNFOLD WITH LARGE HAIL...DAMAGING WINDS...TORNADOES...AND
LOCALIZED FLASH FLOODING REMAINING THE HAZARDS. ISOLATED TO SCATTERED
STORMS WILL CONTINUE TO DEVELOP ALONG AND NEAR THE DRYLINE BUT MAY
MERGE INTO A SQUALL LINE/MCS LATER TONIGHT. PLEASE REFER TO THE
LATEST AREA WEATHER UPDATE /AWUFWD/...WATCHES...AND SPC PRODUCTS
FOR THE UPDATED TRENDS AND MESOANALYSIS.

THE UPPER LEVEL TROUGH THAT IS CURRENTLY OVER THE ROCKIES IS
EXPECTED TO CLOSE OFF INTO A LOW TONIGHT AS IT MOVES INTO THE
SOUTHERN PLAINS. THIS UPPER LOW WILL CONTINUE TO SPIN IN THE
PLAINS TOMORROW BEFORE EJECTING EAST LATE TOMORROW. BECAUSE OF
THIS...THE ASSOCIATED SURFACE LOW THAT IS CURRENTLY OVER THE
NORTHERN TEXAS PANHANDLE WILL ALSO SLOWLY ADVANCE THROUGH THE
PLAINS TONIGHT AND TOMORROW. THE DRYLINE WILL PUSH INTO NORTH
TEXAS TONIGHT BUT WILL STALL IN RESPONSE TO THE SLOW MOVING STORM
SYSTEM. A COLD FRONT IS EXPECTED TO OVERTAKE THE DRYLINE TOMORROW
AND BOTH WILL ADVANCE INTO SOUTHEAST TEXAS BY TOMORROW EVENING.
THERE IS A CHANCE THAT STORMS WILL DEVELOP ALONG THE DRYLINE/FRONT
OVER THE SOUTHEASTERN COUNTIES TOMORROW AFTERNOON. A FEW SEVERE
STORMS CANNOT BE RULED OUT.

SURFACE HIGH PRESSURE WILL MOVE INTO NORTH TEXAS WEDNESDAY NIGHT
AND UPPER LEVEL RIDGING WILL BEGIN TO BUILD IN FROM THE WEST. THIS
WILL ESSENTIALLY CUT OFF PRECIPITATION CHANCES FOR THE REMAINDER
OF THE WEEK. SOUTHERLY WINDS WILL RETURN ON FRIDAY AND DEWPOINTS
IN THE 60S AND 70S WILL RETURN OVER THE WEEKEND. WITH THE UPPER
LEVEL RIDGE STILL INFLUENCING NORTH TEXAS WEATHER AND LACK OF ANY
OTHER FORCING...WILL MAINTAIN LESS THAN 20 POPS THROUGH THE WEEKEND.

BY THE END OF THE WEEKEND...THE UPPER LEVEL RIDGE WILL SHIFT EAST
AS ANOTHER UPPER LEVEL TROUGH DIGS ACROSS THE ROCKIES.
HOWEVER...IT LOOKS LIKE THIS TROUGH WILL LIFT NORTH AND THE UPPER
RIDGE WILL MAINTAIN ITS INFLUENCE OVER THE REGION.

AFTER A BRIEF COOL DOWN ON THURSDAY BEHIND THE COLD FRONT...
TEMPERATURES OVER THE WEEKEND WILL QUICKLY REBOUND AND WARM INTO
THE MID AND UPPER 90S ACROSS THE SOUTHERN AND WESTERN COUNTIES OF
THE CWA.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  64  93  62  83  67 /  60  10   5   0   5
WACO, TX              74  95  62  87  67 /  30  20  20   0   5
PARIS, TX             70  88  58  77  61 /  50  10  10   0   5
DENTON, TX            63  88  60  82  62 /  60  10   5   0   5
MCKINNEY, TX          64  88  59  81  62 /  60  10   5   0   5
DALLAS, TX            66  91  62  83  68 /  60  10  10   0   5
TERRELL, TX           68  92  59  82  64 /  50  10  10   0   5
CORSICANA, TX         72  92  61  84  66 /  30  20  20   0   5
TEMPLE, TX            75  95  61  87  66 /  20  20  20   0   5
MINERAL WELLS, TX     60  92  59  85  65 /  50  10   5   0   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/82
Hazardous weather outlook, May 24, 3:10 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
310 PM CDT TUE MAY 24 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
310 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SIGNIFICANT SEVERE WEATHER EPISODE IS EXPECTED THROUGH TONIGHT
ACROSS NORTH TEXAS...ESPECIALLY THOSE AREAS NORTH OF A HAMILTON...
HILLSBORO...CANTON LINE.

SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE DEVELOPING ALONG THE
DRYLINE WEST OF INTERSTATE 35 LATE TODAY...THEN SPREAD EAST DURING
THE EVENING HOURS AND BE MOST NUMEROUS ACROSS THE NORTHERN HALF
OF THE AREA. THREATS INCLUDE VERY LARGE HAIL...DAMAGING WINDS TO
70 MPH AND TORNADOES. BRIEF HEAVY RAINFALL MAY ALSO CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY
AFTERNOON AND EVENING SOUTHEAST OF A LAMPASAS...TO WACO...TO
CANTON LINE. A FEW STORMS MAY REACH STRONG TO SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY ACROSS A GOOD PART OF NORTH TEXAS
THROUGH TONIGHT...ESPECIALLY THE NORTHWEST HALF.

05/

In the hours before

Local storm report, May 24, 5:44 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
544 PM CDT TUE MAY 24 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             1 S SPRINGTOWN          32.96N  97.68W
05/24/2011  E0.75 INCH       PARKER             TX   PUBLIC
Local storm report, May 24, 5:49 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
549 PM CDT TUE MAY 24 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          2 SE ST. JO             33.68N  97.51W
05/24/2011                   MONTAGUE           TX   AMATEUR RADIO

            BRIEF - WEST OF MUENSTER ON 82
Local storm report, May 24, 5:55 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
555 PM CDT TUE MAY 24 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             3 SW RENO               32.92N  97.62W
05/24/2011  E1.25 INCH       PARKER             TX   AMATEUR RADIO

            HWY 730
Local storm report, May 24, 5:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
557 PM CDT TUE MAY 24 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 SW RENO               32.93N  97.60W
05/24/2011  E1.00 INCH       PARKER             TX   AMATEUR RADIO

            REPORTED AT HWY 199 AND MIDWAY
Local storm report, May 24, 6:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
610 PM CDT TUE MAY 24 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 E SPRINGTOWN          32.97N  97.63W
05/24/2011  E1.50 INCH       PARKER             TX   PUBLIC
Local storm report, May 24, 6:14 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
614 PM CDT TUE MAY 24 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 E EAGLE MOUNTAIN      32.89N  97.41W
05/24/2011  E0.75 INCH       TARRANT            TX   AMATEUR RADIO

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:34 PM CDTSevere Thunderstorm WarningFWDJack, Young56 min
May 24, 3:44 PM CDTSevere Thunderstorm WarningFWDEastland, Palo Pinto, Stephens61 min
May 24, 4:14 PM CDTSevere Thunderstorm WarningFWDJack, Wise46 min
May 24, 4:37 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker53 min
May 24, 4:50 PM CDTSevere Thunderstorm WarningFWDMontague55 min
May 24, 5:23 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant, Wise67 min
May 24, 5:35 PM CDTTornado WarningFWDCooke, Montague40 min
May 24, 6:02 PM CDTSevere Thunderstorm WarningFWDMontague43 min
May 24, 6:18 PM CDTSevere Thunderstorm WarningFWDDenton, Tarrant47 min
May 24, 6:31 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Parker59 min
May 24, 6:56 PM CDTTornado WarningFWDWise49 min
May 24, 6:59 PM CDTTornado WarningFWDCooke46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.